In the Literature
Arnold A, Davis A, Wismer T, Lee JA. Suspected hepatotoxicity secondary to trazodone therapy in a dog. J Vet Emerg Crit Care (San Antonio). 2021;31(1):112-116.
The Research …
This case report described a 6-year-old spayed crossbreed dog with suspected acute hepatotoxicity secondary to trazodone administration. Trazodone had previously been administered intermittently for separation anxiety; after an event of raisin ingestion, and to facilitate ongoing clinical evaluation and recommendations for therapy, trazodone was administered regularly (at least 5 out of 7 days).
Initial treatment for the raisin ingestion included emesis induction, maropitant, activated charcoal, and SC fluids. Blood work was rechecked 48 hours after presentation, and ALT was elevated at 222 U/L (reference interval, 10-125 U/L). Four doses of trazodone had been given during this 48-hour period. The dog was then hospitalized and treated with IV fluid diuresis; ALT was rechecked after 48 hours, the level was 668 U/L.
Because no clinical signs were observed, the patient was discharged with S-adenosylmethionine and silybin. The next day, the ALT level was 712 U/L, and ≈3 weeks after initial admission, the ALT level was still elevated at 716 U/L, and the gamma-glutamyl transferase (GGT) level was mildly increased. Leptospirosis PCR and microscopic agglutination titers were negative.
Four weeks after admission, ALT level was 996 U/L; GGT, ALP, and AST levels were also elevated. Abdominal ultrasound showed mild equivocal hypoechogenicity of the liver. Pre- and postprandial bile acids were abnormal (7.52 µg/mL and 16.46 µg/mL, respectively [reference intervals, 0-2.8 µg/mL and 0-6.09 µg/mL, respectively]).
Approximately 6 weeks after initial presentation, the ALT level was 1,177 U/L; GGT and ALP levels had decreased slightly. Ultrasound-guided liver aspiration revealed hepatocyte proliferation with mild vacuolar hepatopathy and possible mixed inflammation. Needle biopsy was interpreted as nonspecific vacuolar degeneration suggestive of endocrine disease, lipid metabolic disorder, toxin exposure, or biliary disease.
Trazodone was discontinued because of concern for trazodone-related hepatotoxicity, which is rarely reported in human medicine. Two weeks later, liver enzymes had normalized.
… The Takeaways
Key pearls to put into practice:
Clinicians should be vigilant when prescribing medications. Although many drugs (eg, phenobarbital) have known adverse effects that are typically monitored, rare events, including those reported in other species, may occur and warrant monitoring. Routine laboratory evaluation for patients receiving medication on a long-term basis is recommended.
The dog in this case report underwent liver aspiration and biopsy. Although liver aspiration is easier to attain, interpretation may not always concur with histopathology findings. One study showed overall agreement between the histopathologic diagnosis and cytologic diagnosis in 30.3% of dogs and 51.2% of cats.1
Trazodone has proven efficacy for many anxiety-related scenarios in dogs. In this case, the patients in-hospital stress level was improved with trazodone. Another study also supports the use of trazodone to reduce stress-related behaviors for hospitalized patients2; the median number of stress-related behaviors and frenetic and freeze behaviors was significantly lower in dogs treated with trazodone.